Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 59, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 11, 1997, 2:40 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 1997, 2:40 PM CDT (19:40 UTC)
- Expired
- Aug 11, 1997, 6:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 230 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 111942 FFWMAF TXC243-112300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 240 PM CDT MON AUG 11 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 600 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...EASTERN JEFF DAVIS COUNTY AT 240 PM CDT...MIDLAND DOPPLER RADAR ESTIMATED TWO INCHES OF RAIN HAD FALLEN 5 MILES NORTHEAST OF FORT DAVIS. AS THUNDERSTORMS MOVE SLOWLY ACROSS THE AREA ANOTHER INCH OF RAINFALL IS POSSIBLE. PEOPLE ALONG HIGHWAYS 118 AND 17 SHOULD WATCH FOR WATER COVERING THE ROADWAY NEAR FORT DAVIS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. M.OST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:30 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 11, 1:30 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 128 PM CDT MON AUG 11 1997 18Z SURFACE ANALYSIS STILL SHOWS WEAK TROUGH EXTENDING NE-SW FROM THE SOUTH PLAINS INTO SE NM WITH DEWPOINTS REMAINING IN THE 60S EAST OF THIS BOUNDARY. LATEST WV IMAGERY SHOWING SUBSIDENCE OVER THE NORTHERN CWA IN WAKE OF EXITING S/W OVER OK. HOWEVER... POSSIBLE SHEAR AXIS CAN BE SEEN OVER THE EASTERN/SOUTHERN PERMIAN BASIN. KMAF 88D REFLECTIVITY SHOWING SCATTERED THUNDERSTORMS OVER THE MOUNTAINS MOVING SLOWLY EAST NORTHEAST AT LESS THAN 10 MPH. ELSEWHERE... NOT MUCH HAPPENING ATTM... BUT SUSPECT NEXT SEVERAL HOURS SHOULD BEGIN TO SEE CONVECTION FIRING EAST OF THE MOUNTAINS. MODELS IN GOOD AGREEMENT NEXT 36 TO 48 HOURS WITH H5 RIDGE CONTINUING OVER THE FA AND STRENGTHENING BY 13/00Z. WEAK DISTURBANCES WILL CONTINUE TO ROTATE AROUND ITS PERIPHERY KEEPING ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING SHRA/TSRA OVER THE CWA... MOST POPULOUS OVER THE MOUNTAINS... AS TROPICAL MOISTURE REMAINS ENTRENCED OVER THE REGION. HOWEVER... WITH EACH PASSING DAY BELIEVE CHANCES WILL DIMINISH OVER THE LOWLANDS AS CAP STRENGTHENS. NEXT S/W SHOULD PASS WELL TO THE NORTH AND HAVE LITTLE EFFECT ON THE AREA. AS FOR TEMPERATURES... WILL STICK CLOSE TO PERSISTENCE WITH A TOUCH OF GUIDANCE. THANKS TO LBB FOR INPUT. MAF 70/95 21 CNM 70/97 32 MRF 62/86 32 P07 74/93 21 EARLE
In the hours before
Special weather statement, Aug 11, 10:45 AM CDT, 3 hours 55 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-120500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1043 AM CDT (943 AM MDT) MON AUG 11 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: DAYTIME HEATING AND ABUNDANT LOW LEVEL MOISTURE WILL AID IN THUNDERSTORM DEVELOPMENT OVER THE OUTLOOK AREA THIS AFTERNOON AND EVENING. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS AND IN THE VICINITY OF A WEAK TROUGH OF LOW PRESSURE SITUATED OVER THE NORTHERN PERMIAN BASIN INTO SOUTHEAST NEW MEXICO. ELSEWHERE... A LACK OF A SURFACE BOUNDARY SHOULD KEEP STORMS ISOLATED. THE STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER... SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND WIND GUSTS APPROACHING 50 MPH. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. EARLE
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.